Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 238, NWS Tallahassee, FL

July 17, 2017Jefferson County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2017, 11:12 AM EDT for Jefferson County, Madison County, Taylor County, Florida. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 11:12 AM EDT (15:12 UTC)
Expired
Jul 17, 2017, 11:31 AM EDT
In force
19 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 77 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:30 AM EDTTSTM WND DMG1 W Greenville, FLTHERE WERE A FEW SPORADIC POWER OUTAGES IN THE AREA DUE TO TREES FROM STRONG WIND AS WELL AS LIGHTNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS52 KTAE 171512
SVRTAE
FLC065-079-123-171615-
/O.NEW.KTAE.SV.W.0238.170717T1512Z-170717T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1112 AM EDT MON JUL 17 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Jefferson County in Big Bend of Florida...
  Northern Taylor County in Big Bend of Florida...
  Madison County in Big Bend of Florida...

* Until 1215 PM EDT

* At 1112 AM EDT, a severe thunderstorm was located near Monticello,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Madison, Greenville, Dills, Iddo, Moseley Hall, Ebb,
  Lamont, Hopewell, Aucilla, Cherry Lake, Hamburg, Pinetta, Eridu,
  Nash, Drifton, Lovett, Casa Blanco, Lake Bird and Hanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3026 8337 3023 8337 3021 8394 3066 8387
      3064 8335 3026 8335
TIME...MOT...LOC 1512Z 259DEG 20KT 3048 8381 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
092 
WWUS52 KTAE 171531
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1131 AM EDT MON JUL 17 2017

FLC065-079-123-171541-
/O.CAN.KTAE.SV.W.0238.000000T0000Z-170717T1615Z/
Jefferson FL-Taylor FL-Madison FL-
1131 AM EDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON...NORTHERN
TAYLOR AND MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3026 8337 3023 8337 3021 8394 3066 8387
      3064 8335 3026 8335
TIME...MOT...LOC 1530Z 259DEG 20KT 3050 8369 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:32 AM EDT, 40 minutes earlier.

Area forecast discussion, Jul 17, 10:32 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1032 AM EDT Mon Jul 17 2017

.UPDATE...

A tropical airmass is in place this morning with the 12z KTAE
sounding showing a PWAT value over 2 inches. Rain coverage has
already been fairly high this morning across the western half of
the area as well as the coastal waters. Scattered to numerous
showers and thunderstorms will continue across the area through
the remainder of the day. With all the cloud cover, high
temperatures will be held down across the area as mentioned in the
previous discussion. The threat of pulse severe storms is lower
than average today given the early morning convection, cloud
cover, and less impressive mid-level lapse rates compared to
yesterday.

&&

.PREV DISCUSSION [652 AM EDT]...

.NEAR TERM [Through Today]...

An upper level trough will remain in place across the southeast
today and this will help to keep the CWA in a more active pattern.
This pattern will also allow for an earlier start to showers and
thunderstorms as compared to a typical summer time day. Already have
scattered showers and isolated thunderstorms on radar and expect
thunderstorms to develop across the remainder of the Florida
panhandle this morning with a mid-morning to early afternoon start
across southeast Alabama and southwest Georgia. With PW values over
2 inches today (above normal), rainfall will be efficient and could
allow for localized flooding in more urbanized areas. Widespread
cloud coverage and scattered to numerous showers and thunderstorms
will help to limit high temperatures to the mid to upper 80s, except
for around 90 degrees in the southeast Florida Big Bend.

.SHORT TERM [Tonight Through Wednesday]...

Troughing over the east coast will deepen early this week.
Southwesterly flow combined with an area of enhanced moisture
will allow storms to initiate along the sea breeze. Typical of
summer, moderate instability will allow for a few storms to have
gusty winds. With plenty of moisture, storms will be efficient
rain producers and may lead to localized flooding. PoPs will be
slightly higher than normal, in the 40-60% range. Highs will be in
the low 90s with lows in the low 70s.

.LONG TERM [Wednesday Night Through Monday]...

Ridging will build in as the trough moves to the northeast. By
Friday an upper level high will be centered over the southeast and
convection will be focused along the sea breeze. With less
moisture in place, PoPs will be around 30%. Less cloud coverage
will allow highs to reach the low to mid 90s. Lows will be in the
mid 70s.

.AVIATION [Through 12Z Tuesday]...

TSRA has already pushed into the ECP area this morning and will
continue to spread into DHN and TLH this morning and eventually
VLD and DHN late morning into the afternoon. Main change with the
12z TAFs was to move up the TSRA at DHN. Wind gusts to around
30kts are possible with the thunderstorms.

.MARINE...

Outside of thunderstorms light winds and seas will prevail through
the period.

.FIRE WEATHER...

There are no fire weather concerns over the next few days.

.HYDROLOGY...

A disturbed pattern will remain in place early this week, causing an
increase in chances for showers and thunderstorms through Tuesday.
While widespread rainfall accumulations are expected to fall around
the 1 to 2 inch range, there is the potential for 3 day totals
closer to 4 to 6 inches. At this time, rivers are low enough to not
warrant concern for river flooding from this heavy rain, but
localized flooding will be possible for the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  73  90  74  91 /  50  20  60  20  50
Panama City   84  76  87  77  88 /  70  30  50  40  40
Dothan        86  72  89  74  91 /  60  20  60  20  40
Albany        86  72  90  74  91 /  60  30  50  20  40
Valdosta      87  72  91  73  91 /  60  30  50  30  50
Cross City    90  73  91  74  90 /  60  20  40  20  40
Apalachicola  86  76  88  77  89 /  90  20  40  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

UPDATE...DVD
NEAR TERM...Fieux
SHORT TERM...Weston
LONG TERM...Weston
AVIATION...Fieux
MARINE...Weston
FIRE WEATHER...Fieux
HYDROLOGY...Moore

In the hours before

Special weather statement, Jul 17, 10:43 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1043 AM EDT MON JUL 17 2017

FLZ018-118-171515-
Coastal Jefferson FL-Inland Jefferson FL-
1043 AM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 1115 AM
EDT...

At 1043 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 9 miles northwest of
Monticello to 13 miles east of Woodville. Movement was northeast at
20 mph.

Wind gusts near 40 mph will be possible with these storms.

Locations impacted include...
Monticello, Alma, Fincher, Dills, Goose Pasture, Hells Half Acre,
Festus, Lamont, Aucilla, Capps, Lois, Nash, Thomas City, Drifton,
Casa Blanco, Jarrott, Waukeenah, Montivilla, Wacissa and Lloyd.

LAT...LON 3058 8362 3055 8364 3055 8367 3051 8374
      3043 8372 3038 8376 3039 8379 3038 8381
      3032 8379 3031 8382 3028 8384 3024 8392
      3020 8393 3018 8404 3052 8404 3052 8398
      3061 8401 3067 8401 3065 8361 3058 8360
TIME...MOT...LOC 1443Z 235DEG 16KT 3063 8399 3029 8399

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:26 AM EDTSpecial Marine WarningTAE49 min
Jul 17, 5:15 AM EDTSpecial Marine WarningTAE60 min
Jul 17, 9:52 AM EDTSpecial Marine WarningTAE53 min
Jul 17, 10:43 AM EDTSpecial Weather StatementTAEJefferson32 min
Jul 17, 11:35 AM EDTSpecial Marine WarningTAE55 min
Jul 17, 12:29 PM EDTSpecial Marine WarningTAE61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.